Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Springfield, MO

May 20, 2018Maries County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 9:13 AM CDT for Maries County, Phelps County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 9:13 AM CDT (14:13 UTC)
Expired
May 20, 2018, 9:45 AM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KSGF 201413
SVRSGF
MOC125-161-201515-
/O.NEW.KSGF.SV.W.0101.180520T1413Z-180520T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
913 AM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Maries County in central Missouri...
  Northern Phelps County in east central Missouri...

* Until 1015 AM CDT

* At 913 AM CDT, a severe thunderstorm was located near Vienna, or 14
  miles north of Rolla, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Belle...                          Vienna...
  Vichy...                          Rosati...

This includes Interstate 44 between mile markers 198 and 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
      3799 9197 3829 9202 3829 9165
TIME...MOT...LOC 1413Z 249DEG 27KT 3815 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
661 
WWUS53 KSGF 201430
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
930 AM CDT SUN MAY 20 2018

MOC125-161-201515-
/O.CON.KSGF.SV.W.0101.000000T0000Z-180520T1515Z/
Maries MO-Phelps MO-
930 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR EASTERN MARIES AND NORTHEASTERN PHELPS COUNTIES...

At 929 AM CDT, a severe thunderstorm was located near Belle, or 15
miles southwest of Owensville, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Belle...                          Vichy...
Rosati...                         

This includes Interstate 44 near mile marker 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
      3804 9184 3829 9196 3829 9165
TIME...MOT...LOC 1429Z 249DEG 27KT 3820 9171 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
510 
WWUS53 KSGF 201445
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
945 AM CDT SUN MAY 20 2018

MOC125-161-201455-
/O.CAN.KSGF.SV.W.0101.000000T0000Z-180520T1515Z/
Maries MO-Phelps MO-
945 AM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARIES AND
NORTHEASTERN PHELPS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
      3804 9184 3829 9196 3829 9165
TIME...MOT...LOC 1443Z 249DEG 27KT 3824 9156 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:41 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 20, 6:41 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 AM CDT Sun May 20 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Sun May 20 2018

Several clusters of convection were ongoing from central Missouri
back to the southwest into southern Kansas and central Oklahoma.
The largest area of convection was centered in Oklahoma within a
better instability axis and stronger llj. MU capes in our area
were generally around 1000-1500j/kg with the highest values in far
southern missouri where that area has been missed from the bulk of
the precip. Surface low pressure was over Central Kansas with a
trailing boundary into Oklahoma as well as extending up into
northwest Missouri.

Expect convection to continue to develop and move into and through
the area this morning. Just enough instability and shear exists
for a marginal severe threat with large hail and damaging winds
the main threats this morning. PW values are around 1.2-1.5in and
we have seen heavy precip rates therefore some flash flooding is
possible with any training storms, especially across locations
that have already seen heavy rainfall from the last 24 hours.

High res guidance indicates that the bulk of this precip will move
through the morning with a potential lull around mid day. By the
afternoon and evening, more shortwave energy will move into the
region and interact with the remaining front over our area. Our
atmosphere may be pretty worked over by then, however if the
atmosphere can destabilize, then storms that develop could become
severe. RAP forecasts for late afternoon into the evening show
about 2000j/kg of ML cape with 30kts of 0-6km bulk shear. Mid
level lapse rates dont look to be nearly as impressive as
yesterday therefore not currently expecting quite the episode we
experienced yesterday however some damaging winds and large hail
would be possible during the afternoon and evening hours across
the entire area if this instability materializes. With high PW
values forecast, locally heavy rainfall and flooding could also
occur. Precip will end from west to east during the early
overnight hours. Lastly, high temperatures today will vary quite a
bit and be dependent on the amount of cloud cover.

.LONG TERM...(Monday through Saturday)
Issued at 253 AM CDT Sun May 20 2018

Monday and Tuesday both look primarily dry other than a scattered
storm or two across far southern missouri. Height rises are
occuring both days and not seeing a strong trigger for storms at
this point. Temperatures will remain very warm.

Several shortwaves embedded in the flow approach by midweek with
rainfall chances lingering into the end of the week. Temps will
remain above average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 636 AM CDT Sun May 20 2018

An area of showers and thunderstorms will move through JLN and SGF
this morning. BBG is on the southern fringe of this activity and
left VCTS for now. Winds could become gusty within the
thunderstorms. Additional showers and thunderstorms are possible
during the afternoon and evening hours. Outside of thunderstorms
winds will be out of the southwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 20, 3:39 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
339 AM CDT Sun May 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
339 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

 Clusters of showers and thunderstorms will move through during
the morning hours from Kansas and Oklahoma. A few of these storms
could be severe with winds up to 60 mph and hail up to the size
of quarters. Frequent cloud to ground lightning will occur. Flash
flooding could develop where storms train over the same areas.

 Additional showers and thunderstorms are expected to develop
across the area during the afternoon and evening hours. If enough
instability can develop then a few severe thunderstorms would be
possible with large hail to the size of quarters and damaging
winds in excess of 60 mph. Flash flooding is also possible in the
heavier thunderstorms. Showers and thunderstorms should come to an
end during the late evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 Isolated to scattered thunderstorms are possible Monday and
Tuesday mainly across far southern Missouri. Severe thunderstorms
are not expected at this time.

Additional thunderstorm chances will occur from mid week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible across the area today and
tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, May 20, 6:38 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
638 AM CDT SUN MAY 20 2018

MOZ077>080-089>091-094-095-101>103-201230-
Cedar MO-Dallas MO-Polk MO-Barry MO-Barton MO-Greene MO-Dade MO-
Webster MO-McDonald MO-Lawrence MO-Christian MO-Stone MO-
638 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARTON...WESTERN
WEBSTER...SOUTHWESTERN DALLAS...SOUTHERN CEDAR...CHRISTIAN...NORTHERN
STONE...POLK...EAST CENTRAL MCDONALD...NORTHERN BARRY...EASTERN
LAWRENCE...GREENE AND DADE COUNTIES UNTIL 730 AM CDT...

At 638 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar to 11 miles north of Lockwood to
Greenfield to 7 miles east of Miller to Verona to near Purdy to 8
miles southwest of Wheaton. Movement was east at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Bolivar...                        Stockton Lake...
Stockton State Park...            Big Sugar Creek State Park...
Monett...                         Aurora...
Battlefield...                    Willard...
Mount Vernon...                   Cassville...
Buffalo...                        Rogersville...
Strafford...                      Marionville...
Clever...                         Stockton...

This includes the following highways...
 Interstate 44 between mile markers 46 and 97.
 Interstate 49 between mile markers 70 and 72.

LAT...LON 3661 9430 3680 9395 3720 9378 3740 9388
      3753 9406 3756 9442 3778 9360 3770 9316
      3755 9299 3739 9293 3703 9306 3678 9334
TIME...MOT...LOC 1138Z 255DEG 53KT 3757 9426 3755 9399 3742 9382 3722
9371 3699 9382 3682 9388 3667 9416

Lindenberg
Local storm report, May 20, 7:10 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PITTSBURG               37.41N 94.70W
05/19/2018  E1.00 INCH       CRAWFORD           KS   PUBLIC

            SOCIAL MEDIA PICTURES OF QUARTER SIZE HAIL
            IN PITTSBURG, KS.

&&

BURCHFIELD
Local storm report, May 20, 7:14 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E SQUIRES             36.86N 92.59W
05/19/2018  E2.50 INCH       DOUGLAS            MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 E
            SQUIRES. SOCIAL MEDIA PICTURES OF HAIL AT
            LEAST 2.50IN IN DIAMETER.

&&

BURCHFIELD
Local storm report, May 20, 7:33 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      3 SSE COLE CAMP         38.43N 93.17W
05/20/2018                   BENTON             MO   911 CALL CENTER

            FLOODING ALONG WILLIAMS CREEK AT STATE
            HIGHWAY B.

&&

BURCHFIELD
Local storm report, May 20, 7:35 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      4 E LINCOLN             38.39N 93.26W
05/20/2018                   BENTON             MO   911 CALL CENTER

            FLASH FLOODING ALONG WILLIAMS CREEK AT STATE
            HIGHWAY F.

&&

BURCHFIELD
Special weather statement, May 20, 8:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
822 AM CDT SUN MAY 20 2018

MOZ056>058-069>071-081>083-201415-
Dent MO-Maries MO-Camden MO-Phelps MO-Miller MO-Laclede MO-Morgan MO-
Pulaski MO-Texas MO-
822 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARIES...NORTHWESTERN DENT...
MILLER...CENTRAL LACLEDE...PULASKI...NORTHWESTERN TEXAS...PHELPS...
EASTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 915 AM CDT...

At 822 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Versailles to 10 miles southeast of Osage
Beach to 11 miles southeast of Lebanon. Movement was east at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Lake of The Ozarks State Park...  Lake of The Ozarks...
Salem...                          Waynesville...
Eldon...                          Osage Beach...
St. Robert...                     St. James...
Versailles...                     Village of Four Seasons...
Richland...                       Lake Ozark...
Dixon...                          Belle...
Crocker...                        Laurie...
Iberia...                         Doolittle...

This includes Interstate 44 between mile markers 130 and 169, and
between mile markers 171 and 199.

LAT...LON 3843 9262 3843 9241 3834 9240 3832 9224
      3834 9220 3829 9219 3829 9165 3816 9164
      3815 9155 3779 9153 3778 9151 3763 9149
      3747 9253 3748 9260 3796 9267 3841 9292
      3848 9268
TIME...MOT...LOC 1322Z 254DEG 57KT 3840 9274 3802 9254 3759 9248

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:06 PM CDTAreal Flood AdvisorySGFBenton, Morgan5 hr
May 19, 7:34 PM CDTSpecial Weather StatementSGFDent, Laclede, Maries, Miller, Phelps, Pulaski56 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningSGFTexas, Wright47 min
May 19, 8:38 PM CDTSpecial Weather StatementSGFDent52 min
May 19, 8:42 PM CDTSpecial Weather StatementSGFWright63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSGFTexas, Wright43 min
May 19, 9:01 PM CDTSpecial Weather StatementSGFTexas44 min
May 19, 9:27 PM CDTAreal Flood AdvisorySGFTexas6 hr
May 19, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 19, 10:42 PM CDTSpecial Weather StatementSGFShannon48 min
May 19, 10:52 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 19, 11:03 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 20, 1:35 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade40 min
May 20, 2:34 AM CDTFlash Flood WarningSGFBenton12 hr
May 20, 4:54 AM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas6 hr
May 20, 5:16 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
May 20, 6:06 AM CDTRiver Flood WarningSGFShannon15 hr
May 20, 6:07 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence, McDonald, Newton53 min
May 20, 6:38 AM CDTSpecial Weather StatementSGFBarry, Christian, Dade, Greene, Polk52 min
May 20, 8:22 AM CDTSpecial Weather StatementSGFLaclede, Maries, Miller, Morgan, Phelps, Pulaski53 min
May 20, 9:02 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 20, 10:33 AM CDTAreal Flood WarningSGFBarton, Vernon24 hr
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 3:11 PM CDTSpecial Weather StatementSGFNewton49 min
May 20, 3:48 PM CDTSpecial Weather StatementSGFJasper42 min
May 20, 3:53 PM CDTSpecial Weather StatementSGFJasper52 min
May 20, 4:37 PM CDTSpecial Weather StatementSGFCedar53 min
May 20, 4:39 PM CDTSpecial Weather StatementSGFStone51 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningSGFCedar24 min
May 20, 5:20 PM CDTSpecial Weather StatementSGFStone40 min
May 20, 5:39 PM CDTSpecial Weather StatementSGFSt. Clair51 min
May 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
May 20, 6:08 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory52 min
May 20, 6:19 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney56 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
May 20, 6:48 PM CDTSpecial Weather StatementSGFCamden42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.